[special post] the side effect of trusting

antihistamine

I’m celebrating World Health this month, and further joining efforts with the American Recall Center to raise awareness about medication safety! The American Recall Center is a HONcode verified health resource that provides up-to-date drug and device recall.

last week, Judy from the American Recall Center contacted me and asked if i’m interested in raising awareness about medication safety in the month of may, when World Health is celebrated.

why not, right? after all, i’ve been a victim of my ignorance and i wouldn’t want anyone else to tread my path!

i was quite clueless about what to write initially, because the topical steroid story has been told and retold so many times, i’m sick of it by now. just how many times can i repeat how stupid i was to apply the cream all over my body, for more than 8 years? the price i paid for my own ignorance (as well as the doctor’s failure to educate me) was too painful to pay.

i’ll share my other encounter with another drug this time. i happened to be scrolling through my blog roll and landed myself on an entry talking about antihistamines. the entry is basically highlighting the link between long-term antihistamine use and memory loss.

this relationship hit me on the knee and i had a knee-jerk reaction, hence i’m here writing this entry right now.

i have been prescribed antihistamines (hydroxyzine, loratadine, and famotidine) years ago as the doctor believed it will ease my itching, and help me sleep better at night. antihistamines seemed really safe because i remember i was told they had no side effects, other than feeling sleepy, that’s why i should take it at night before i sleep to help me sleep! genius, right!?

of course, i was too young to realize it was too good to be true. the human body is simply too complex for a drug to have only one action on the body. minus away the desirable effect, all other effects are labelled as side effects.

antihistamines worked for me somewhat. even though it didn’t stop my itches (because my itches aren’t an allergic response), it did make me sleepy – all the way till 12pm the next day. this happened despite me taking only 5mg, sometimes 25mg of hydroxyzine at around 9 or 10pm.

while i don’t take the antihistamines daily, i do take it rather frequently. this lasted for a few years.

i only noticed this strange pattern years after i stopped taking anymore drugs. back then, i was in university and sleeping through my lecture isn’t exactly something new, since i almost always sleep through my high school lectures. now that i think about it, i started popping anti histamines when i was in high school.

i always thought it’s my professor’s fault for sounding like a perfect lullaby 😛 but the strange thing is, it wasn’t consistent. i was only that sleepy during one particular year, the other 3 years (not taking antihistamines frequently anymore because i realize they don’t work for me), i’m wide awake during almost all of my lectures. that sleepiness never bothered me for a good amount of time, and never actually came back.

my sleepiness was so ridiculous, i can fall asleep while standing on the train at 9am in the morning every time i close my eyes, even after getting at least 8 hours of sleep last night! i just never linked it to the antihistamines back then because i was told they had no side effects!!! i also did not expect the sleep inducing property of the drug to last more than 8 hours..

i’m just so thankful i don’t drive. who knows if i’ll fall asleep unknowingly on the road!?

i don’t know what other side effects it had on my body.. but failing that module with a big fat F? that’s a side effect i never expected.

till this day, i still think antihistamines played a role in affecting my cognitive skills and memory. i can remember things i learned in secondary school so clearly, but stuff i learnt in high school and university is a blur to me, and those happen to be the years when i had my affair with the antihistamines.

coincidence? maybe. perhaps i’m just finding an excuse to explain for my failure.

failing a module wasn’t as bad as i thought, neither was it the worse thing that can happen in my life. it acted like a fire that’s threatening to burn my butt if i don’t work hard to climb up the rope. i worked my ass off for the following 3 years of my school life and i don’t regret a bit. in fact, i was quite impressed by myself for not giving up during the academic marathon.

i also learnt to be more wary of any drugs i put in my body. even something as tame as antihistamine did something unexpected for me. just because the doctor say that it doesn’t have any side effects doesn’t mean it really won’t impact me negatively. the doctors are not the one using the drug, so they won’t know any better. there’s still a slight difference between textbook theory and practical experience.

at the end of the day, we just have to take responsibility of our own health and welfare. a little due diligence may just save your life. moreover, google has made it so easy to find out answers to your question, so on top of asking your doctor for more information, cross reference it with information you find online. well, reputable ones of course.

disclaimer: as with all drugs, they’re relatively safe when used in the short term because the benefits outweighs the disadvantages. when taking drugs over a long period of time for chronic conditions, be prepared to pay the price in terms dealing with unwanted side effects.

Advertisements

7 thoughts on “[special post] the side effect of trusting

  1. Good post Juliana, the balance is important with any drug as you said and there are so many now dealing with the aftermath of using one drug too often. Of course some people with chronic pain have no choice but I try to consider everything that goes into my body more than ever before. Hope you are well and saw our new look! xxx

  2. RIght now, I’m weaning myself off of antihistamines (they help me not be so itchy) and the ithe side effect is: so much itchiness! Even more than the original complaint! I read in some forums that others that were taking if for allergies, and then stopped, also experienced a prolonged period of itchiness.

    I guess you gotta question EVERYTHING you put in your body these days >.<

    • hey jo! is there something known as antihistamine withdrawal? damn it! it sucks so much to experience twice the itch! URGH! i hope you feel better soon!!!!

      and you’re so right, we just gotta be more careful of what we put in our body!

  3. Hello! First I would like to say that your blog was the most important part of my past year of healing from TSW. THANK YOU!!!

    Have you looked into using quercetin as a natural antihistamine? I’ve found it to work wonderfully.

    I completely understand your frustration!!! Seems like if it isn’t one thing, it’s another. 🙂

    • hi angie! you’re most welcome! it’s an honour to be able to help you in some way or another! i did try quercetin before but it didn’t help me! so i guess my problem isn’t too much histamine? i’m really happy you found something that worked for you!!

      • Sorry it took me so long to reply! Between the ups and downs of TSW… well, you know.

        I’m sorry it didn’t work for you. I have actually not used antihistamines that often, so my system may be very sensitive to anything with an antihistamine affect and therefore quercetin works for me.

        Hope all is well for you!!

      • it’s alright angie! doesn’t matter if quercertin didn’t work for me. i’ve already accepted the fact that almost everything don’t work for me (probiotics, quercetin, vitamin D, ACV.. stuff that worked for a lot of other people!).

        things are much better on my side right now! i hope your up time is longer than your down time!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s